Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 82, NWS Springfield, MO

August 10, 2015Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 10, 2015, 1:22 AM CDT for Phelps County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2015, 1:22 AM CDT (06:22 UTC)
Expired
Aug 10, 2015, 10:15 AM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Phelps County, MO

The radar

The St Louis radar (KLSX), 131 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3470 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3470 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WGUS53 KSGF 100622
FFWSGF
MOC161-101215-
/O.NEW.KSGF.FF.W.0082.150810T0622Z-150810T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 715 AM CDT
    
* AT 120 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS 
  POSSIBLE EARLY THIS MORNING. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  ROLLA...                          ST. JAMES...
  DOOLITTLE...                      NEWBURG...
  NORTHWYE...                       ROSATI...
  JEROME...                         

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 8...5 MILES SOUTHEAST OF SAINT JAMES...
AND ROUTE Y NORTHWEST OF ROLLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3779 9202 3801 9202 3801 9197 3804 9196
      3804 9194 3803 9193 3805 9189 3805 9153
      3795 9152 3779 9153

$$

GAGAN
3 follow-up statements
827 
WGUS73 KSGF 100816
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 AM CDT MON AUG 10 2015

MOC161-101215-
/O.CON.KSGF.FF.W.0082.000000T0000Z-150810T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHELPS MO-
316 AM CDT MON AUG 10 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
PHELPS COUNTY...

AT 314 AM CDT...DOPPLER RADAR INDICATED THAT BETWEEN ONE TO THREE 
INCHES OF RAIN HAS FALLEN FROM THUNDERSTORMS EARLIER THIS MORNING. 
FLASH FLOODING REMAINS POSSIBLE AS EXCESS RUNOFF CONTINUES ACROSS 
THE AREA.

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
ROLLA...                          ST. JAMES...
DOOLITTLE...                      NEWBURG...
NORTHWYE...                       ROSATI...
JEROME...                         

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 8...5 MILES SOUTHEAST OF SAINT JAMES...
AND ROUTE Y NORTHWEST OF ROLLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3779 9202 3801 9202 3801 9197 3804 9196
      3804 9194 3803 9193 3805 9189 3805 9153
      3795 9152 3779 9153

$$

GAGAN
364 
WGUS53 KSGF 101134
FFWSGF
MOC161-101515-
/O.EXT.KSGF.FF.W.0082.000000T0000Z-150810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1015 AM CDT
    
* AT 632 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO THREE INCHES OF RAIN 
  FELL ACROSS THE WARNED AREA EARLY THIS MORNING WITH AN ADDITIONAL 
  ONE TO TWO INCHES OF RAIN POSSIBLE. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  ROLLA...                          ST. JAMES...
  DOOLITTLE...                      NEWBURG...
  NORTHWYE...                       ROSATI...
  JEROME...                         

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 8...5 MILES SOUTHEAST OF SAINT JAMES...
AND ROUTE Y NORTHWEST OF ROLLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3779 9202 3801 9202 3801 9197 3804 9196
      3804 9194 3803 9193 3805 9189 3805 9153
      3795 9152 3779 9153

$$

GAGAN
839 
WGUS73 KSGF 101510
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 AM CDT MON AUG 10 2015

MOC161-101519-
/O.EXP.KSGF.FF.W.0082.000000T0000Z-150810T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHELPS MO-
1010 AM CDT MON AUG 10 2015

...THE FLASH FLOOD WARNING FOR PHELPS COUNTY WILL EXPIRE AT 1015 AM
CDT...

THE HEAVY RAIN HAS ENDED...BUT MINOR FLOODING WAS STILL OCCURRING IN 
THE WARNING AREA. A NEW FLOOD WARNING FOR STREAMS AND CREEKS WILL 
REPLACE THE PREVIOUS FLASH FLOOD WARNING. PLEASE CONTINUE TO HEED 
ANY ROAD CLOSURES.

LAT...LON 3779 9202 3801 9202 3801 9197 3804 9196
      3804 9194 3803 9193 3805 9189 3805 9153
      3795 9152 3779 9153

$$

GRIFFIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:05 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 10, 12:05 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 AM CDT MON AUG 10 2015

.MESOSCALE DISCUSSION...
Issued at 1150 PM CDT SUN AUG 09 2015

Will be monitoring for thunderstorm development and the potential
for heavy rainfall overnight. The evolution of convective
development remains uncertain as we head into the overnight hours.

Convective complex continues to regenerate across east central
Missouri and back built to the west into the eastern Ozarks.

Meanwhile a shortwave and associated front will be dropping southeastward
into the region. The lower atmosphere remains moderately unstable
with most unstable CAPE near 3500 J/KG while 925-850 MB analysis
does show some increase in convergence. Airmass is extremely moist
with precipitable water values near 2 inches.

Expect at least some development of convection overnight but the
details remain murky at this point. While there is the potential
for heavy rainfall and even localized flooding this prospect
remains conditional.

Closely monitor for updates overnight.

&&

.SYNOPSIS...
Issued at 0238 PM CDT SUN AUG 09 2015

Hot conditions today with heat index values in the upper 90s to
around 108, temperatures from the upper 80s to mid 90s and dew
points in the low to mid 70s. Some showers were beginning to move
into northwest portion of CWA with a boundary extending from
southwest corner of MO into the Lake of the Ozarks region. Pretty
unstable with surface based CAPES between 4000-5500 j/kg, but
suspect we are fairly capped given the lack of any cu field. Will
be sending up a special 20z sounding here shortly to assess the
thermodynamics.

Focus in the short term will be with convective precipitation
chances through Monday as upper level wave and surface front push
through. Remainder of week we will focus on temperatures as upper
level pattern shifts.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 0238 PM CDT SUN AUG 09 2015

Will maintain the heat advisory for the onset of the forecast as
temperatures/heat index values area above or approaching heat
advisory criteria and forecast will go out at the hottest part of
the day. Current advisory will expire at 10 pm, but can probably
be cancelled prior to that ending time.

Should see the coverage of convection increase this evening and
overnight as front and upper level energy move into the area and
interact with unstable air mass. 0-6km bulk shear values not
overly impressive, but have higher values up to around 30kts in
central MO. 0-3km theta-e difference would indicate potential for
downburst winds if decent updrafts can get going this
afternoon/evening. Will maintain elevated potential of severe
storms, mainly for damaging wind for late afternoon and evening.
Convection should clear the area during the day Monday with the
surface front pushing through the area. Upper ridge will
retrograde westward with a northwest to southeast or north to
south upper level flow setting up.

.LONG TERM...(Monday Night through Sunday)
Issued at 0238 PM CDT SUN AUG 09 2015

Cooler and drier air mass should work into the area and keep
precipitation out of the forecast for the remainder of the week
into next weekend. Will start to see moderating temperatures
towards the end of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1142 PM CDT SUN AUG 09 2015

Pilots can expect generally VFR conditions at area terminals
tonight into Monday. A front will drop southward overnight into
Monday morning bringing a chance of showers and storms. Intervals
of MVFR conditions may occur in the showers. A clearing sky and
wind shift to the northwest by Monday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Foster
Hazardous weather outlook, Aug 10, 12:14 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 AM CDT MON AUG 10 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1214 AM CDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED OVERNIGHT
  AS A FRONT MOVES INTO THE REGION. THE STRONGEST STORMS WILL
  BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE
  OF NICKELS. ANY STORM THAT DEVELOPS COULD PRODUCE TORRENTIAL RAINFALL
  AND FREQUENT LIGHTNING.

  TORRENTIAL RAINFALL RATES ASSOCIATED WITH THESE STORMS WOULD RESULT IN
  A LIMITED RISK FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED THUNDERSTORMS WILL CONTINUE ALONG A COLD FRONT
  MONDAY. THE BEST CHANCE FOR STRONG STORMS WILL BE ACROSS THE
  CENTRAL AND EASTERN OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

In the hours before

Special weather statement, Aug 10, 1:16 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 AM CDT MON AUG 10 2015

KSZ073-100700-
BOURBON KS-
116 AM CDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON COUNTY UNTIL 200
AM CDT...

AT 116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIONTOWN...OR 14 MILES WEST OF FORT SCOTT...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
FORT SCOTT...                     MARMATON...
UNIONTOWN...                      REDFIELD...
HIATTVILLE...                     PETERSBURG...
GARLAND...                        PAWNEE STATION...
PORTERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3788 9508 3790 9462 3767 9462 3768 9508
TIME...MOT...LOC 0616Z 270DEG 16KT 3778 9496

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:03 AM CDTSevere Thunderstorm WarningSGFPhelps42 min
Aug 10, 1:49 AM CDTFlash Flood WarningSGFDent, Phelps9 hr
Aug 10, 2:09 AM CDTSpecial Weather StatementSGFBarton, Cedar, Dade, Polk51 min
Aug 10, 2:13 AM CDTSpecial Weather StatementSGFTexas47 min
Aug 10, 2:18 AM CDTSevere Thunderstorm WarningSGFDade, Dallas, Greene, Polk42 min
Aug 10, 2:57 AM CDTFlash Flood WarningSGFDent, Shannon, Texas6 hr
Aug 10, 2:59 AM CDTSpecial Weather StatementSGFChristian, Greene, Lawrence61 min
Aug 10, 3:26 AM CDTSpecial Weather StatementSGFWebster, Wright64 min
Aug 10, 4:15 AM CDTSpecial Weather StatementSGFTexas45 min
Aug 10, 4:46 AM CDTSpecial Weather StatementSGFHowell44 min
Aug 10, 4:49 AM CDTFlash Flood WarningSGFShannon, Texas6 hr
Aug 10, 4:55 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Shannon, Texas65 min
Aug 10, 5:27 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair63 min
Aug 10, 5:40 AM CDTFlash Flood WarningSGFDade, Greene, Lawrence6 hr
Aug 10, 6:04 AM CDTSpecial Weather StatementSGFCedar, Dallas, Hickory, Polk41 min
Aug 10, 6:52 AM CDTFlash Flood WarningSGFCamden, Laclede, Pulaski6 hr
Aug 10, 8:34 AM CDTRiver Flood WarningSGFPulaski34 hr
Aug 10, 8:54 AM CDTAreal Flood WarningSGFDent, Shannon, Texas6 hr
Aug 10, 10:08 AM CDTAreal Flood WarningSGFPhelps5 hr
Aug 10, 10:39 AM CDTAreal Flood WarningSGFShannon, Texas6 hr
Aug 10, 10:40 AM CDTAreal Flood WarningSGFDent, Phelps6 hr
Aug 10, 11:36 AM CDTAreal Flood WarningSGFDade, Greene, Lawrence6 hr
Aug 10, 12:38 PM CDTAreal Flood WarningSGFCamden, Laclede, Pulaski6 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.